Cases That Test Your Skills

Fever, tachycardia, and tachypnea during a psychotic exacerbation

Author and Disclosure Information

 

References

On Day 3, Mr. C’s ST elevation resolves on ECG, and his CK level decreases to 70 U/L, at which point trending is stopped. On Day 5, Mr. C undergoes MRI, which demonstrates an ejection fraction of 55% and confirms myocarditis. No infectious source is identified.

By Day 6, with all other sources ruled out, clozapine is confirmed as the source of myocarditis for Mr. C.

The authors’ observations

Close cardiovascular monitoring should occur during the first 4 weeks after starting clozapine because 80% of cases of clozapine-induced myocarditis occur within 4 weeks of clozapine initiation.10 Baseline CRP, troponin I/T, and vital signs should be obtained before starting clozapine.11 Vital signs must be monitored to assess for fever, tachycardia, and deviations from baseline blood pressures.11 Although eosinophil counts and percentages can also be considered in addition to a baseline CRP value, they have not proven to be sensitive or specific for clozapine-induced myocarditis.12 A baseline echocardiogram can also be obtained, but is not necessary, especially given that it may not be readily available in all clinics, and could therefore delay initiation of clozapine and limit its use. C-reactive protein and troponin levels should be assessed weekly during the first 6 weeks of clozapine therapy.11 For symptomatic patients presenting with concern for clozapine-induced myocarditis, a CRP level >100 mg/L has 100% sensitivity in detecting clozapine-induced myocarditis.13 Clozapine should also be stopped if troponins levels reach twice the upper limit of normal. More mild elevations of CRP and troponins in the setting of persistent tachycardia or signs of an infectious process should be followed by daily CRP and troponins levels until these features resolve.11

Mr. C’s case highlights clinical features that clinicians should consider when screening for myocarditis. The development of myocarditis is associated with quick titrations of clozapine during Days 1 to 9. In this case, Mr. C had recently been titrated at an outside hospital, and the time frame during which this titration occurred was unknown. Given this lack of information, the potential for a rapid titration should alert the clinician to the risk of developing myocarditis. Increased age is also associated with an increased risk of myocarditis, with a 31% increase for each decade. Further, the concomitant use of valproate sodium during the titration period also increases the risk of myocarditis 2.5-fold.14

When evaluating a patient such as Mr. C, an important clinical sign that must not be overlooked is that an elevation of body temperature of 1°C is expected to give rise to a 10-beats-per-minute increase in heart rate when the fever is the result of an infection.15 During Day 1 of his hospitalization, Mr. C was tachycardic to 160 beats per minute, with a fever of 39.4°C. Thus, his heart rate was elevated well beyond what would be expected from a fever secondary to an infectious process. This further illustrates the need to consider adverse effects caused by medication, such as clozapine-induced tachycardia.

Continue to: While clozapine had already been stopped...

Next Article: